Puerto Rico, 2014

Flash Flood in Puerto Rico, June 8, 2014

June 8, 2014 · NWS SJU · 1 event in 1 county or zone

An upper level trough combined with daytime heating and local effects to produced scattered showers over the eastern section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with daytime heating and local effects to produced scattered showers over the eastern section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 8, 3:41 PM AST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 8, 3:41 PM AST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
341 PM AST SUN JUN 8 2014

.SYNOPSIS...AT UPPER LEVELS...A TROUGH NORTH OF HISPANIOLA WILL
PASS NORTH OF THE LOCAL AREA ON MONDAY. THEN FOR THE REMAINDER OF
THE WEEK HIGH PRESSURE WILL BUILD OVER THE CENTRAL CARIBBEAN AND
SHIFT SLIGHTLY WEST EARLY NEXT WEEK.

AT MID LEVELS...THE NOSE OF A HIGH PRESSURE FROM THE TROPICAL
ATLANTIC WILL CONTINUE OVER THE EASTERN CARIBBEAN. THEN GRADUALLY
HIGH PRESSURE WILL ALSO BUILD OVER HISPANIOLA...APPEARING AND THEN
DISAPPEARING SEVERAL TIMES DURING THE NEXT SEVEN DAYS. MID LEVELS
REMAIN MOSTLY DRY EXCEPT FOR A BRIEF PERIOD NEXT SUNDAY.

AT LOWER LEVELS...HIGH PRESSURE OVER THE CENTRAL ATLANTIC WILL
DRIFT EASTWARD DURING THE WEEK BUT A SECOND AND WEAKER HIGH IN THE
WESTERN ATLANTIC WILL BUILD NORTH OF THE AREA...MAINTAINING THE
TRADE WIND FLOWS.

&&

.DISCUSSION...A SLOT OF DRIER AIR MOVED THROUGH THE FORECAST AREA
THIS MORNING AND SUPPRESSED MUCH OF THE SHOWER ACTIVITY...ALTHOUGH
SOME RAIN ACCUMULATIONS WERE REGISTERED IN THE EASTERN QUARTER OF
PUERTO RICO AND AROUND THE U.S. VIRGIN ISLANDS.

A BAND OF MOISTURE ORIENTED SOUTHWEST TO NORTHEAST WAS MOVING
THROUGH THE WATERS BETWEEN SAINT CROIX AND PUERTO RICO AS OF 08/19Z
AND HEAVIER SHOWERS WERE BEGINNING TO APPEAR. SO IT LOOKS LIKE THE
CONVECTIVE WEATHER WILL GET A LATE START IN THE AREA TODAY...BUT
THAT WE WILL STILL GET SOME MORE RAIN BEFORE THE BAND MOVES AWAY
LATER TONIGHT...THIS WOULD INCLUDE THE SAN JUAN METROPOLITAN AREA.

THE GFS HAS POSTPONED THE NEXT MAXIMUM OF MOISTURE UNTIL AFTER
MONDAY AND SO HAVE BACKED OFF SOME OF THE PREVIOUSLY HIGHER POPS
IN THIS MORNINGS FORECAST FOR MONDAY. MOISTURE ON TUESDAY IS ALSO
LESS. BUT MOISTURE DECLINES CONSIDERABLY TUESDAY NIGHT THROUGH
SATURDAY MORNING AND IT IS EXPECTED THAT THIS DRYING TREND WILL
ALSO RESULT IN FEWER SHOWERS AND CLOUDS. THIS ALSO SQUARES WITH THE
RIDGE THAT WILL BUILD OVER THE AREA DURING THE WEEK AND SUPPLY
NORTHERLY FLOW OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS
THROUGH THE UPCOMING WEEKEND.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS TAF SITES THROUGH THE
FORECAST PERIOD...EVEN WITH SOME BRIEF VCSH AND ISOLD -SHRA THIS
AFTERNOON. LOW LEVEL WIND FLOW WILL BE MAINLY ESE AT 10 TO 20 KTS
WITH HIGHER GUSTS INTO THE EVE...THEN TAPERING OFF TO LESS THAN 10
KTS OVERNIGHT.

&&

.MARINE...SEAS WILL DIMINISH THROUGH THURSDAY IN THE ATLANTIC AND
SHOULD DROP BELOW 6 FEET SOON. SEAS IN THE CARIBBEAN WILL BEGIN A
GRADUAL INCREASE TONIGHT THROUGH FRIDAY. SMALL CRAFT ADVISORIES
ARE NOT EXPECTED IN OUR LOCAL WATERS THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES DIPPED CLOSE TO CRITICAL
LEVELS NEAR CAMP SANTIAGO THIS AFTERNOON REACHING A MINIMUM OF 48 PERCENT.
WINDS REACHED 17 MPH WITH HIGHER GUSTS. THIS AREA IS...FOR THE
PRESENT...THE MOST VULNERABLE TO...EASY IGNITION. CONDITIONS WILL
CHANGE VERY LITTLE TOMORROW. WETTING RAINS ARE POSSIBLE ALONG
PUERTO RICO'S SOUTH COAST...BUT ARE NOT CONSIDERED TO BE LIKELY
DURING THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  78  88 /  30  30  40  40
STT  78  88  79  89 /  30  10  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

15/12
Hazardous weather outlook, Jun 8, 5:59 AM AST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
559 AM AST SUN JUN 8 2014

AMZ710>745-PRZ001>013-091000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
559 AM AST SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MID-UPPER LEVEL RIDGE WILL BECOME INCREASINGLY DOMINANT TUESDAY
THROUGH THE END OF NEXT WEEK AND LEAD TO LARGE SCALE SUBSIDENCE
AND SIGNIFICANT DRYING. ELEVATED FIRE DANGER WILL BE POSSIBLE
TUESDAY THROUGH THE END OF THE WEEK ACROSS THE SOUTH COASTAL
PLAIN...MONA AND VIEQUES ISLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-091000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
559 AM AST SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 41 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ceiba

When
June 8, 5:30 PM AST to 6:34 PM AST
Where
Ceiba County, 7.58 mi WNW of Ceiba to 7.77 mi WNW of Ceiba
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.287, -65.739

There were 15 people stranded on rocks at Barrio Naranjal in Charco Frio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530486.